Hail, Highland
- When
- July 14, 4:59 PM EST
- Where
- Highland County, 2 mi E of Hightown
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -79.600
Penny sized hail was reported.
Thunderstorms with hail, high winds, and heavy downpours moved through Highland and Augusta counties on the evening of the 14th. In Highland County, penny sized hail fell 2 miles east of Hightown.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with hail, high winds, and heavy downpours moved through Highland and Augusta counties on the evening of the 14th. In Highland County, penny sized hail fell 2 miles east of Hightown. In Augusta County, trees were downed onto Route 600 and Route 629 near Deerfield. In addition, heavy downpours flooded roads in Deerfield and water poured into the local firehouse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EDT MON JUL 14 2003 .SHORT TERM...TNGT AND TMRW... AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST OF THE FA. ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW. BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN. MANNING CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING REASONABLY CLOSE TO 70. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM UPPER TRACT WV 1.00 IN HAIL
07/14/03 PENDLETON SPOTTER REPORT OF QUARTER
SIZED HAIL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 1N PETERSBURG WV WIND DAMAGE
07/14/03 GRANT TREES DOWNED. EOC REPORTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM FISHER WV 0.75 IN HAIL
07/14/03 HARDY SPOTTER REPORTED PENNY
SIZED HAIL.VAZ027-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 525 PM EDT MON JUL 14 2003 AT 5:25 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF HARMONY TO 3 MILES EAST OF HAWKINSTOWN...MOVING NORTHEAST AT 10 MPH. RADAR SHOWED THAT THESE STORMS PRODUCED TWO AND A HALF INCHES OF RAIN DURING THE LAST HOUR ACROSS SOUTHERN SHENANDOAH COUNTY...WHICH MAY CAUSE PONDING ON ROADWAYS AND FLOODING IN POOR DRAINAGE AREAS. THE COMMUNITIES OF MOUNT JACKSON AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 6:15 PM. ROGOWSKI
The Roanoke radar (KFCX), 168 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny sized hail was reported.
Trees were downed onto roads.
Several roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368490, 5368491, 5368492.